Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 148, NWS Memphis, TN

July 24, 2011Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 24, 2011, 9:14 PM CDT for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 9:14 PM CDT (02:14 UTC)
Expired
Jul 24, 2011, 11:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Tallahatchie County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 169 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WGUS54 KMEG 250214
FFWMEG
MSC135-161-250415-
/O.NEW.KMEG.FF.W.0148.110725T0214Z-110725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  WEST CENTRAL YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1115 PM CDT

* AT 915 PM CDT... 2 TO 4 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARLESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3369 9030 3373 9032 3376 9030 3376 9020
      3379 9018 3380 9019 3381 9039 3407 9038
      3407 8985 3389 8985 3389 8992 3383 8992
      3381 8999 3380 9013 3372 9014 3373 9024
      3369 9027

$$
1 follow-up statement
501 
WGUS74 KMEG 250406
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1106 PM CDT SUN JUL 24 2011

MSC135-161-250416-
/O.EXP.KMEG.FF.W.0148.000000T0000Z-110725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YALOBUSHA MS-TALLAHATCHIE MS-
1106 PM CDT SUN JUL 24 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM CDT FOR
TALLAHATCHIE AND WEST CENTRAL YALOBUSHA COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3369 9030 3373 9032 3376 9030 3376 9020
      3379 9018 3380 9019 3381 9039 3407 9038
      3407 8985 3389 8985 3389 8992 3383 8992
      3381 8999 3380 9013 3372 9014 3373 9024
      3369 9027

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:41 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 24, 6:41 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT SUN JUL 24 2011

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT SUN JUL 24 2011/

SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG THE PERIPHERY OF
A DEEP MOISTURE AXIS DRAPED ACROSS THE MIDSOUTH. STORMS SHOULD
CONTINUE THROUGH PEAK HEATING HOURS FEEDING ON 4500-5000 J/KG
SBCAPE VALUES. PRECIPITABLE WATER VALUES REMAIN NEAR OR JUST ABOVE
2 INCHES ALLOWING STORMS TO PRODUCE HEAVY DOWNPOURS WITH LOCALIZED
FLOODING POSSIBLE. OTHERWISE...MAIN STORM THREATS WILL BE
CONTINUOUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. AREAS THAT
DO NOT RECEIVE RAINFALL WILL CONTINUE TO EXPERIENCE INTENSE HEAT
THIS AFTERNOON. SLIGHTLY HIGHER DEWPOINTS HAVE YIELDED HEAT INDEX
READINGS NEAR 110 DEGREES IN SOME AREAS.

RELIEF FROM THE HEAT SHOULD BE FELT MONDAY AS THE PERSISTENT H5
RIDGE BEGINS TO BREAK DOWN ALLOWING A WEAK COLD FRONT TO APPROACH
THE AREA. THIS COMBINED WITH NORMAL DAYTIME HEATING WILL YIELD
BETTER CHANCES FOR MORE ORGANIZED CONVECTION. A FEW STORMS COULD
BE STRONG TO POSSIBLY SEVERE WITH CONTINUED GOOD THERMODYNAMICS
AND BETTER FORCING ALONG THE FRONT. BECAUSE OF THIS...WILL CHOOSE
NOT TO EXTEND THE HEAT ADVISORY INTO TOMORROW. HAVING SAID
THIS...AREAS THAT DO NOT RECEIVE RAINFALL TOMORROW WILL REMAIN HOT
AND HUMID. WOULD NOT BE SURPRISED TO SEE HEAT INDEX VALUES IN A
FEW AREAS REACH 105 DEGREES DURING PEAK HEATING HOURS. DO NOT
BELIEVE THE EXTENT OF COVERAGE WILL BE ENOUGH TO WARRANT EVEN A
PARTIAL EXTENSION OF THE ADVISORY. THIS WILL NEED TO BE MONITORED
HOWEVER BY SUBSEQUENT SHIFTS.

TUESDAY THROUGH WEDNESDAY...THE FRONT SHOULD STALL ACROSS THE
LOWER MISSISSIPPI VALLEY AND BEGIN TO PUSH NORTH AS A WARM FRONT.
THE FRONT SHOULD THEN WASH OUT AS IT MOVES INTO THE H5 RIDGE
BUILDING BACK ACROSS THE AREA. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST EACH DAY MAINLY ACROSS NORTH
MISSISSIPPI WITH A BETTER MOISTURE FEED.

AN INVERTED H5 TROUGH WILL THEN SLIDE TO THE NORTH FROM THE GULF
COAST AND INTO THE SOUTHWEST PERIPHERY OF THE RIDGE. THIS WILL
BRING A DEEPER AXIS OF MOISTURE INTO THE AREA AND INCREASED
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
UNFORTUNATELY THIS WILL ALSO KEEP DEWPOINTS IN THE MID 70S ACROSS
THE REGION KEEPING THE AREA HUMID AND WITH THE RETURN OF THE
RIDGE...ADDITIONAL HEAT HEADLINES WILL BE LIKELY.

CCD

&&

.AVIATION...

00Z TAF CYCLE

SCATTERED TSRAS HAVE DEVELOPED ACROSS THE MID SOUTH AND ARE NOW
LOCATED MAINLY EAST OF THE MS RIVER. KMKL STANDS THE BEST CHANCE
OF SEEING A TSRA IN THE SHORT TERM AND WENT WITH A TEMPO UNTIL
25/02Z. CONTINUED VCTS AND KTUP AND KMEM UNTIL 25/02Z. OTRW EXPECT
VFR CONDS FOR MUCH OF THE NIGHT. WILL PROBABLY SEE SOME FOG AT
KMKL...ESPECIALLY IF IT RAINS OVER THE NEXT HOUR...SO THE IFR
VSBYS IN THE FORECAST LOOK GOOD. KTUP COULD SEE SOME MORE LOW
CLOUDS THIS MORNING SO CONTINUED A TEMPO FOR IFR CIGS LATE TONIGHT
AND EARLY MONDAY. A WEAK COLD FRONT WILL PUSH INTO THE AREA MONDAY
MORNING WHICH SHOULD KICK OFF MORE TSRAS AFT 25/15Z. SOME MODELS
INDICATE IT COULD BE EARLIER THAN THAT SO WILL NEED TO WATCH. WENT
WITH A TEMPO AT KTUP DURING THE AFTERNOON...WHERE TSRA CHANCES LOOK
A LITTLE HIGHER.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  93  78  95 /  30  50  20  20
MKL  75  92  72  95 /  30  50  20  10
JBR  77  94  75  96 /  30  40  10  10
TUP  75  92  75  93 /  30  60  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 24, 3:47 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT SUN JUL 24 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-252300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
347 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT ACROSS THE ENTIRE MIDSOUTH
THROUGH THIS EVENING AS HEAT INDEX VALUES EXCEED 105 DEGREES.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF THE
AREA THROUGH THIS EVENING. SLOW MOVING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND ISOLATED FLASH
FLOODING. STRONG STORMS WILL ALSO PRODUCE GUSTY WINDS AND
CONTINUOUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
MONDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40. ISOLATED
DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
MOST INTENSE STORMS.

VERY HOT AND HUMID CONDITIONS WILL RETURN BY THE MIDDLE OF NEXT
WEEK WITH HEAT INDEX VALUES LIKELY EXCEEDING 105 DEGREES AGAIN.
HEAT ADVISORIES WILL LIKELY BECOME NECESSARY DURING THIS TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

BRIEF SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND
EVENING.

CCD

In the hours before

Special weather statement, Jul 24, 4:06 PM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT SUN JUL 24 2011

ARZ009-MOZ113-242145-
CLAY AR-DUNKLIN MO-
406 PM CDT SUN JUL 24 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER ST. FRANCIS AT 407 PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...KENNETT...MALDEN...PIGGOTT AND
RECTOR...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3663 8998 3659 8994 3621 8996 3621 9030
      3622 9032 3626 9033 3626 9039 3635 9041
      3650 9043 3650 9023 3654 9022 3664 9012
TIME...MOT...LOC 2107Z 310DEG 5KT 3645 9012
Local storm report, Jul 24, 4:33 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      CAMPBELL                36.49N 90.07W
07/24/2011                   DUNKLIN            MO   TRAINED SPOTTER

            REPORTED FLASH FLOODING AT INTERSECTION OF HWY H AND J IN
            CAMPBELL.

&&

CML
Local storm report, Jul 24, 5:03 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
07/24/2011                   CLAY               AR   LAW ENFORCEMENT

            REPORTED TREES DOWN

&&

CML
Local storm report, Jul 24, 5:15 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     KENNETT                 36.24N 90.05W
07/24/2011                   DUNKLIN            MO   LAW ENFORCEMENT

            REPORTED POWER POLES AND POWER LINES DOWN.

&&

CML
Local storm report, Jul 24, 5:32 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     15 W HALLS              35.87N 89.67W
07/24/2011  E0 MPH           LAUDERDALE         TN   TRAINED SPOTTER

            ESTIMATED HIGH WINDS BETWEEN 45 AND 50MPH.

&&

CML
Local storm report, Jul 24, 7:53 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
07/24/2011                   CLAY               AR   EMERGENCY MNGR

            LOCAL COORDINATOR REPORTED ONE COMMERCIAL BUSINESS HAD
            ROOF DAMAGE DUE TO HEAVY AMOUNT OF RAIN IN PIGGOTT.
            MULTIPLE POWER LINES DOWN CAUSING 90 PERCENT OF TOWN
            WITHOUT POWER AND TOTAL SHUT DOWN WHILE REPAIRS ARE BEING
            DONE. NO INJURIES OR ROAD BLOCKS REPORTED.

&&

CML

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:19 PM CDTFlash Flood WarningMEGYalobusha116 min
Jul 25, 2:07 PM CDTSpecial Weather StatementMEGDeSoto38 min
Jul 25, 3:21 PM CDTSpecial Weather StatementMEGTate24 min
Jul 25, 3:54 PM CDTSpecial Weather StatementMEGTate36 min
Jul 25, 4:12 PM CDTSpecial Weather StatementMEGPanola33 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.